03/02/2014

DVT risk in contraceptive pill users

 

 It was widely (and somewhat hysterically) reported  this morning that the UK drug watchdog, the Medicines and Healthcare Products Regulatory Agency (MHRA) has warned that users of some contraceptive pills may be at double the risk of potentially fatal venous thromboembolism (VTE) than other users.

 

 

 

 

 

 Britain's drug watchdog, the Medicines and Healthcare Products Regulatory Agency (MHRA) has ordered UK doctors to pay "careful consideration" to individuals' risk factors before prescribing them the combined hormonal contraceptives.

A history of deep vein thrombosis or very high blood pressure are among the conditions that would prevent a doctor recommending the drugs.....

.....This comes after a review by the European Medicines Agency which found that the packaging of the pills should be updated to ensure that women are made aware of the risks of blood clots.

http://www.telegraph.co.uk/women/womens-health/10612789/Blood-clot-warning-for-1m-contraceptive-pill-users.html

This is not new information and was communicated to all Irish GPs on 24th January 2014 in the form of a routine communication from the Irish Medicines Board which can be read here. Certainly there is no cause for alarm.

The vast majority of women are safe to stay on their pill. The risk of VTE reduces after time on the pill. It is highest in the first 6-12 months of starting a pill, also when restarting it after a break of more than 4 weeks (so don't take a break from your pill unless you don't need to be on it).

In Ireland, higher risk brands include:

  • those containing drospirenone (Yasmin, Yasminelle, Yaz), gestodene (Minulet and previously Femodene)
  • desogestrel (Mercilon, Marviol) etonogestrel (Nuvaring - vaginal ring), norelgestromin (Evra - patch)
  • There is an as-yet-unknown risk level re dienogest (Qlaira).

Women who take these pills and devices may have about a 6-times increased risk of having a DVT (Deep Vein Thrombosis - clot in the leg or elsewhere) or PE (Pulmonary Embolus - when a clot travels to your lung, higher fatality risk) than those who don't take any pill. So for every 10,000 women who take the pill, approx 9-12 will experience VTE per year (compared to 2 per 10,000 non-users per year).

However, the risk overall is still very low.

Those who take the older contraceptive pills containing levonorgestrel (eg Ovranette, Microlite, Logynon), norgestimate (Cilest) have about a 3-times increased risk over those who are not on the pill - so about half the risk of the other pills. This equates to 5-7 per 10,000 users per year.

(Risk levels provided by Irish Medicines Board & European Medicines Agency)

However, the risk of a DVT or PE from being pregnant or from flying long-haul is far higher than either of these.

This report sounds alarming, implying as it does that GPs did not know this information already, but this is not true.

GPs have always known about increased clot risk in pill-users and have advised women accordingly. We have known for a few years that the newer third-generation pills have a higher risk of DVT than older pills. The vast majority of women don't notice a difference between one pill and another and are happy with the first one they try, so in recent years GPs are more frequently precribing the lower risk pills and only switching to a third-generation pill if the first one is not well tolerated.

GPs routinely discuss health risks with all females when choosing a hormonal contraceptive. Those with a past history of clot in the leg or lung are not prescribed the combined contraceptive pill and another option will be used (often the progesterone-only pill - 'mini pill'). The same is true for other significant health risks (eg obesity/BMI>35, high blood pressure, heart disease, severe migraines and many more issues).

If you have time to flick through this 151-page document (one of many resources we use), it will give you an idea of how we determine your suitability for any given hormonal contraceptive, given your underlying level of risk:

http://www.fsrh.org/pdfs/UKMEC2009.pdf

If you still have concerns after reading this, please make an appointment with your doctor to discuss this further. And as always, be careful of what you read on the internet - it's not always the best place for balanced information, particularly regarding your health.


Recent News Summaries

Page 1 of 6  > >>